Tuesday, October 23, 2007

Helping others with headaches

Last night I was at the grocery store when the lady bagging my food commented to the cashier that she had a bad headache and she hardly ever gets headaches. Another lady who works there heard her and told her she was lucky because she always gets headaches. I desperately wanted to give them both advice. "I get headaches all the time - abc works wonders, and if that doesn't work, try xyz."

Obviously, if it were that easy, if one or two headache solutions worked for everyone, lots of pharmaceutical companies would not be making as much money as they do now, and this blog would have stopped at my first post.

I feel helpless not only when I get headaches but also when I hear of others struggling with them. There are worse things - brain tumors, starvation, fibromyalgia (which my dad has) to name a few. But living with headaches is tough and sometimes depressing.

So I was very relieved tonight at the end of Bible study, when everyone lifts up prayer requests. The older lady who was leading our study had been dealing with vertigo and eye pain. After getting an MRI, her doctor recommended that she see a neurologist, which she did. She told me she had been looking forward to tonight because she knew I saw a neurologist, and she wanted to ask me about the medication her neuro wanted her to try.

"It starts with an 'A' and ends in 'taline,'" she told me.

"Amitriptyline!" I said, proudly knowing what she was referring to. She was concerned that it was for depression, and the potential side effects scared her.

I told her that when I was on Amitriptyline, I was seeing a bad neurologist who did not check my vitals to make sure my body was handling my medication. She upped my dose of Amitriptalyne, and the morning after I took it, I felt so bad I went to the urgent care. At the urgent care's reception area, I fainted.

Where does my relief come in?

I am thrilled that I was able to warn her and tell her that although she can give it a try, she needs to be very careful.

Finally these years of experiencing headaches and migraines have some meaning. I can help others who are going through this, because I went through it.

I wish I could do more and offer a secret remedy that beats headaches every time, but I can't. At least I can help a little, or at least listen and empathize.

Thursday, October 18, 2007

Headaches Not Over Yet

It seems the serotonin-increasing Lexapro may not be helping after all. Since my last post, I've had 4 headache days - 3 were in a row. This is probably getting too personal, but my Mirena IUD has been acting up because I've been spotting for a month now. I'm actually surprised my headaches aren't much worse. I have killer cramps right now (but I'm not taking meds for them because if I take Aleve too much, it won't help me when I have headaches and I'll have to go with my stronger prescription of Butalbital).

I'm supposed to see my gyno next month, which would make it a year since the IUD was inserted. I do NOT want it out because I don't want kids right now, and I had to pay for it in full which was more than $1000 (if I didn't mention this before, the insurance I was on at the time did not cover IUDs, a form of birth control, but they covered "pregnancy terminations" - that was the most pissed off I'd been in my life when I found that out, and not because of the money), and they last 5 years. I'm planning on keeping it at least 4...but I've got to do something about the spotting. Ugh.

Meanwhile, the Tri-Core pillow seems to be working. It took a while adjusting to it, and I actually lost a lot of sleep from it, but I'm finally used to it and haven't been having neck pain.

On a non-headache note, I had a work "meeting" today and I was told to wear short sleeves. Turns out we had an office pumpkin-carving party. It was awesome! I saved the seeds to bake - yummy. I'll try to post pictures here later.

Hope everyone has a headache-free Friday and weekend!

Wednesday, October 10, 2007


Good news and bad news.

Bad: I went to my chiropractor this morning, and since I'm doing it once a month now and it's considered "maintenance"/"preventative" care, my insurance is no longer covering it, so it's $40 each time. I might stop going, but I think I'll give it one more try.

Good: While I was getting my neck popped, I told my chiro my headaches were getting better due to a new medication. He asked if it was a serotonin med, and I said I wasn't sure but that it is called Lexapro and is commonly used for depression. Then he said that meds for depression usually work by increasing your serotonin levels. I looked on Lexapro's Web site on my lunch break, and sure enough, that's how it works.

What's neat about that? Last week I posted on Healingwell.com's headache forum on headaches and hormones, and the response I got was from someone who said I should get my serotonin levels checked.

More good news: I bought the Tri Core Pillow at the chiropractic office this morning. I'm hoping it will correct my neck's reverse curve and improve my headaches even more.

Thursday, October 4, 2007

Positive Neurology Appointment

Yesterday I had a pretty nice neurology appointment. I showed my neurologist my headache calendar for the past month, and although I had 12 headaches, many of those being close together (which makes it even harder), the past week I've been almost headache-free. My neurologist said that my headaches started getting better right when the Lexapro kicked in. I'm now taking 10 mg of Lexapro a day, and I'm also still on 30 mg of Desipramine.

Two other possible reasons for the improvement of my headaches:

1. I have been pretty good about keeping a regular eat/sleep schedule, but I haven't been perfect at it, so I can't really say if it's made a difference or if it's the Lexapro.

2. I'm participating in a Bible study on prayer, and last week we had to come up with a "breath prayer," something you can remember and say over and over. Mine was "Great Physician, heal my headaches."

I'm scared to say I'm getting better because I still have had two slight headaches recently, and I don't want to speak too soon, but I'm absolutely going to keep doing these three things - Lexapro, maintain a schedule, pray my breath prayer - and maybe I'll start getting better!

FYI: My side effects from the Desipramine and Lexapro have been dry mouth (which I don't mind too much - I now have an excuse to eat lots of candy and chew gum; plus I drink a lot of water), rapid heart beat (about 105/min) and loss of appetite. The loss of appetite would be wonderful for most people, but I've always been thin and am now down to 106 (I am 5'7")...that's not very healthy. I'm trying to force myself to eat, and my husband's been looking out for me too.

For more information on Lexapro, click here